Pulmonary Disease and Critical Care· Topic 16.4 Interstitial lung disease· 16.4.6

Drug-induced interstitial lung disease

Drug-induced interstitial lung disease is parenchymal lung injury caused by a medication, most often amiodarone, methotrexate, nitrofurantoin, bleomycin, busulfan, nitrosoureas, gemcitabine, or immune checkpoint inhibitors, with patterns ranging from acute pneumonitis and ARDS to organizing pneumonia, eosinophilic pneumonia, and fibrosis indistinguishable from idiopathic pulmonary fibrosis. It is a diagnosis of attribution: a temporal drug exposure, compatible imaging, exclusion of infection and other causes, and improvement after withdrawal. Stopping the drug is mandatory; glucocorticoids are added for hypoxemic disease, and checkpoint inhibitor pneumonitis is treated by grade.

11 min read2 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: Drug-induced interstitial lung disease (ILD) is inflammation, fibrosis, or both of the lung parenchyma caused by a medication; it is one of the identifiable (non-idiopathic) causes of diffuse parenchymal lung disease.

  • Epidemiology

    Share of ILD: About half of all ILDs have an identifiable cause, with drugs among the leading categories alongside exposures and autoimmune disease.

  • Risk factors

    Cumulative dose: Bleomycin risk rises significantly with cumulative dose; amiodarone toxicity is cumulative, typically after more than 400 mg daily for 3 to 6 months.

  • Pathophysiology

    Direct cytotoxic injury (bleomycin): Oxidative free radicals damage healthy lung, which is especially vulnerable because it is relatively deficient in bleomycin hydrolase, the enzyme that inactivates…

  • Clinical features

    Hallmark: New dyspnea and nonproductive cough with new infiltrates in a patient taking, or recently given, a pneumotoxic drug; time to onset varies even for the same agent.

  • Differential diagnosis

    Infection, including opportunistic pneumonia: The most dangerous mimic in patients on chemotherapy, methotrexate, or glucocorticoids, identified by positive bronchoalveolar lavage (BAL) or sputum microbiology.

  • Diagnosis

    What establishes the diagnosis: There is no single test or formal criteria set; drug-induced ILD is a diagnosis of attribution confirmed by four elements together: (1) exposure to a pneumotoxic drug…

  • Management

    First action: Stop the suspected drug immediately; discontinuation is mandatory and usually produces prompt improvement.

  • Complications

    ARDS and acute respiratory failure: From the acute forms of amiodarone, bleomycin, methotrexate, and nitrofurantoin toxicity; acute nitrofurantoin injury can be life threatening.

  • Prognosis

    Most patients improve after withdrawal: Discontinuation usually brings prompt improvement, and methotrexate injury generally does well once the drug is stopped.

  • Prevention

    Amiodarone monitoring: Pulmonary function testing annually, with thyroid and liver function every 6 months; use the lowest effective dose, since risk climbs above 400 mg daily.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.